Queasy? Crampy? Bloated?
Tummy troubles are especially common this time of year. Here, seven reasons why -- and how to ease the pain.
If you experience abdominal cramping, bloating, vomiting, diarrhea, and/or fever within six hours of eating at a potluck dinner, you've probably met a food-borne bacteria, such as E. coli. If you fall victim to these exact same symptoms but do so later -- say, one to three days after the event -- you've got a virus, which you can catch directly from food but also by having other contact with an infected person. This is why it's important to hand wash. Sadly, the stuff on food that makes you sick can't be seen, but it's still safer to skip the chicken if it appears undercooked. If you do get sick, the biggest risk is dehydration, which you can alleviate by sucking on ice chips or drinking water, clear broths, or noncaffeinated sports drinks like Gatorade. OTC antidiarrheal medicine such as Imodium or Pepto-Bismol may ease symptoms, but some physicians believe that loose, frequent stools are the body's way of pushing out invading bugs -- and that these meds may slow the process, actually prolonging the problem.
Most food-related bugs last anywhere from a few hours to several days and don't need to be treated with antibiotics. Contact your doctor if you've got severe stomach cramps and/or your diarrhea and vomiting don't subside after three days.
THE TRIGGER: You pop more pain relievers than usual.
TUMMY TROUBLE: Irritation and/or ulcers.
Even in the calmest of times, many women overuse non-steroidal anti-inflammatory drugs (NSAIDs) like ibuprofen, aspirin, or naproxen sodium to treat various body aches, migraines, and menstrual cramps, says Joanne A.P. Wilson, M.D., a professor of medicine-gastroenterology at Duke University Medical Center in Durham, NC. But during the holiday season, you may find yourself uncapping that bottle even more often -- to soothe muscles strained by carrying heavy packages (or heavy toddlers) through the mall, say, or to dampen a headache caused by a flight delay. Regularly popping these pain relievers can disarm the stomach's protective defenses against digestive acids, leading the stomach lining to become inflamed or to develop ulcers (open sores). As a result, you may feel a wicked, burning pain that comes and goes almost daily or experience a chronic, gnawing, dull ache in the upper area of your stomach.